Alert archive / Kentucky / Flood Watches in 2014

Flood Watch 2, NWS Jackson, KY

March 2, 201422 counties in Kentucky

NWS Jackson, KY issued this flood watch at Mar 2, 2014, 7:47 PM EST for 22 counties in Kentucky. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Mar 2, 2014, 7:47 PM EST (00:47 UTC)
Expired
Mar 3, 2014, 6:48 AM EST
In force
11 hr
Issued by
NWS Jackson, KY
Flood severity
None
All 22 counties

Bell County, KY, Breathitt County, KY, Clay County, KY, Floyd County, KY, Harlan County, KY, Jackson County, KY, Johnson County, KY, Knott County, KY, Knox County, KY, Laurel County, KY, Leslie County, KY, Letcher County, KY, Magoffin County, KY, Martin County, KY, McCreary County, KY, Owsley County, KY, Perry County, KY, Pike County, KY, Pulaski County, KY, Rockcastle County, KY, Wayne County, KY, Whitley County, KY

The radar

The Jackson,KY radar (KJKL), 45 km from the middle of the area, began a volume at 00:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.8 hours before the alert went out and 299 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2014-03-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2014-03-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -42 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
351 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
-42 m²/s²
0-3 km storm-relative helicity
277 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flood watch went out at Mar 2, 6:15 PM EST, 1 hour 32 minutes earlier.

Area forecast discussion, Mar 2, 6:15 PM EST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
615 PM EST SUN MAR 2 2014

.SHORT TERM...(THIS EVENING THROUGH MONDAY NIGHT)
ISSUED AT 531 PM EST SUN MAR 2 2014

COLDER AIR IS STARTING TO MAKE A GOOD PUSH NOW FROM THE NORTHWEST...
AS TEMPERATURES HAVE FALLEN TO NEAR OR BELOW FREEZING NORTH OF I-64
AS WINDS BACK MORE TO THE NORTH. RAIN...WITH SOME EMBEDDED LIGHTNING
STRIKES...CONTINUE TO MOVE IN ACROSS SOUTHERN KENTUCKY. THE HEAVIEST
AXIS OF RAIN SO FAR HAS FALLEN GENERALLY BETWEEN I-64 AND THE HAL
ROGERS PARKWAY AND HIGHWAY 80 CORRIDORS...WITH AMOUNTS RANGING FROM
THREE QUARTERS OF AN INCH TO AN INCH AND A QUARTER. WHILE THE
HEAVIER AXIS OF RAIN HAS SHIFTED SOUTH...THE PRECIPITATION SHIELD IS
FILLING IN UPSTREAM OUT AHEAD OF THE STRONG SHORT WAVE TROUGH
ROTATING CURRENTLY NEAR TX/OK. THE MODELS CONTINUE TO PASTE THE AREA
WITH HEAVY QPF IN THE 1 TO 2 INCH RANGE BETWEEN 00 AND 12Z MONDAY...AS
THIS WAVE CONTINUES ITS PATH EAST...AND ALLOWS FOR SOME SURFACE LOW
DEVELOPMENT ALONG THE FRONT AS IT STALLS JUST SOUTH OF OUR AREA
TONIGHT. THIS...COMBINED WITH FAVORABLE UPPER LEVEL JET SUPPORT WILL
ALLOW FOR DEEP FORCING RIGHT ACROSS EASTERN KENTUCKY DURING THIS TIME
FRAME.

WHILE MOST OF THIS QPF WILL GO OVER TO THE EXPECTED SIGNIFICANT
FREEZING/SLEET AND EVENTUALLY SNOW EVENT ALONG AND NORTH OF THE
MOUNTAIN PARKWAY...AM MORE CONCERNED THAT THE COLDER AIR WILL NOT
MAKE IT IN SOON ENOUGH FURTHER SOUTH TO ALLOW FOR THE SLOWDOWN OF THE
RUNOFF ACROSS PORTIONS OF THE KENTUCKY AND CUMBERLAND RIVER BASINS.
WILL HAVE TO WATCH THIS CLOSELY OVER THE NEXT SEVERAL HOURS. FOR
NOW...HAVE MINOR FLOODING POSSIBLE OF LOW LYING AREAS ALONG THE
SMALLER STREAMS AND CREEKS MENTIONED IN THE HWO...HOWEVER IF THE
HEAVIER RUNOFF DOES OCCUR...THEN THERE WILL EVENTUALLY BE A THREAT OF
MINOR FLOODING ALONG SOME OF THE LARGER CREEKS AND RIVERS AS WELL.

USING THE LATEST BLEND OF THE MODELS FOR THE TIMING OF THE
PRECIPITATION TYPES AND AMOUNTS...WOUND UP GOING WITH A SLIGHTLY
QUICKER TRANSITION TO SNOW IN THE SOUTH...WITH ALL LOCATIONS TURNING
OVER BY 12Z MONDAY. THIS TOOK SOME OF THE SNOWFALL TOTALS UP A BIT..BUT
STILL GENERALLY RANGING FROM 2 TO 4 INCHES IN THE FAR SOUTH...WITH 6
TO 8 ALONG AND NORTH OF THE MOUNTAIN PARKWAY...ALONG WITH ICE AMOUNTS
IN THE QUARTER TO TWO THIRDS OF AN INCH RANGE. THE SNOW WILL COME
DOWN HEAVY AND WET BETWEEN 06 AND 12Z AS IT CHANGES OVER FROM
NORTHWEST TO SOUTHEAST...BEFORE GRADUALLY WINDING DOWN THROUGH MONDAY
AFTERNOON.

.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 531 PM EST SUN MAR 2 2014

AS THE LONG TERM PERIOD STARTS...DEPENDING ON HOW LONG A SHALLOW
MIXED MOIST LAYER AT TEMPS AROUND -10C SHOULD NOT YIELD ANYTHING
MORE THAN A FEW FLURRIES ON MONDAY EVENING...IF THAT. SURFACE
COOLING COUPLED WITH WEAK WARMING JUST OFF THE SURFACE SHOULD PUT
AND END TO FLURRIES DURING THE NIGHT. IT STILL APPEARS THAT COLD
HIGH PRESSURE PASSING BY TO OUR NORTH WILL GIVE US MAINLY CLEAR
SKIES BY LATE MONDAY NIGHT INTO TUESDAY MORNING. LOWS SHOULD DROP
INTO THE SINGLE DIGITS NORTH AND IN SOME VALLEY LOCATIONS FURTHER
SOUTH PENDING TIMING OF CLEARING AND PRESSURE GRADIENT AS FRESH SNOW
COVER SHOULD LEAD TO MORE EFFICIENT RADIATIONAL COOLING. THE VERY DRY
AIR MASS WHICH THIS HIGH PUTS IN PLACE SHOULD KEEP USE DRY AT LEAST
THROUGH AT LEAST EARLY ON THURSDAY...DESPITE A COUPLE OF WEAK
MID/UPPER LEVEL SHORTWAVES PASSING THROUGH ON TUE INTO TUE NIGHT.
UPPER LEVEL RIDGING AND HEIGHT RISES SHOULD DOMINATE ON WEDNESDAY.

THE NEXT SHOT AT PRECIP DOES NOT APPEAR TO BE UNTIL THURSDAY. BOTH
THE GFS AND ECMWF IN GENERAL CONTINUE TO HAVE AN UPPER LEVEL TROUGH
DROPPING TOWARD THE GULF COAST FROM WED INTO WED NIGHT AND THEN
POSSIBLY FORMING A CLOSED LOW BY THU. SURFACE DEVELOPMENT ENSUES IN
THE NORTHERN GULF OF MEXICO AND HEADS NE ALONG THE SE COAST. WITH A
HIGH AMPLITUDE MID/UPPER SYSTEM FORECAST TO POSSIBLY CLOSE OFF FOR A
TIME...CONFIDENCE FOR TIMING AND TRACK IS NOT HIGH AT THIS TIME
RANGE THOUGH THE 12Z GFS AND 12Z ECMWF AS WELL AS THE 18Z GFS HAVE
THE SFC AND UPPER LEVEL SYSTEM TRACKING TOO FAR SOUTH AND EAST FOR
MUCH MORE THAN THE TN AND OR VA BORDER COUNTIES BEING BRUSHED WITH
AN INCREASE IN MOISTURE AND POSSIBLY A LITTLE BIT OF LIGHT
PRECIPITATION.

HOW QUICKLY THE SE CONUS SYSTEM DEPARTS WILL PLAY A ROLE IN HOW
QUICKLY ANOTHER SYSTEM CAN MOVE IN FROM THE NW. THE GFS AND ECMWF
STILL DO NOT AGREE ON THE TIMING FROM MODEL RUN TO MODEL RUN AND
FROM MODEL TO MODEL...AND A GENERALIZED FORECAST CONSENSUS BLEND
WHICH LED TO A LONG PERIOD OF SLIGHT CHANCE TO CHANCE POPS FROM LATE
FRI NIGHT INTO SUNDAY HAS BEEN USED. THE 12Z GFS WOULD SUPPORT FRI
NIGHT INTO SAT CHANCES FOR RAIN OR LIGHT PRECIPITATION WHILE THE 12Z
ECMWF AND THE 0Z ECMWF FOR THAT MATTER HAVE THE SHORTWAVE AND SFC
BOUNDARY MOVING INTO THE AREA NEARLY 24 HOURS LATE FOR SAT NIGHT
INTO SUNDAY.

AFTER SOME VERY COLD READINGS FOR EARLY MARCH...TEMPERATURES SHOULD
MODERATE A BIT ON ON TUESDAY INTO THE 30S TO LOWER 40S. WITH THE
ANTICIPATED SNOW COVER WE HAVE CONTINUED TO UNDERCUT MOS GUIDANCE
FOR TUESDAY. TUE NIGHT SHOULD AGAIN BE CHILLY BUT WARMER THAN MONDAY
NIGHT. TEMPERATURES SHOULD AVERAGE BELOW NORMAL THROUGH THE
PERIOD...BUT WILL MODERATE TO CLOSER TO NORMAL BY THE SECOND HALF OF
THE WEEK.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING)
ISSUED AT 613 PM EST SUN MAR 2 2014

DETERIORATING CONDITIONS CAN BE EXPECTED FOR MOST LOCATIONS THROUGH
MONDAY...AS A SIGNIFICANT STORM SYSTEM TAKES AIM AT THE
AREA...BRINGING RAIN...FREEZING RAIN...SLEET...AND SNOW TO THE AREA.
EXPECT IFR TO LIFR OR WORSE CONDITIONS...ESPECIALLY AS THE TRANSITION
TO SNOW BEGINS...WHICH WILL VARY FROM AROUND 04Z FOR THE FAR
NORTH...TO CLOSER TO 11 TO 12Z FOR THE FAR SOUTH. CONDITIONS WILL
BEGIN TO IMPROVE FROM NORTHWEST TO SOUTHEAST TOWARDS THE END OF THE
PERIOD. AVIATION INTERESTS ALOFT WILL NEED TO CONSIDER SIGNIFICANT
ICING UNTIL ALL PRECIPITATION CAN CHANGE TO SNOW.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING UNTIL 1 PM EST MONDAY FOR KYZ044-050>052.

WINTER STORM WARNING UNTIL 4 PM EST MONDAY FOR KYZ058>060-104-
106-108.

WINTER STORM WARNING FROM 10 PM THIS EVENING TO 7 PM EST MONDAY
FOR KYZ079-080-083-110-113-115>117-119-120.

WINTER STORM WARNING FROM 1 AM TO 7 PM EST MONDAY FOR KYZ084>088-
118.

WINTER STORM WARNING UNTIL 4 PM EST MONDAY FOR KYZ068-069-107-
109-111-112-114.

&&

SHORT TERM...GEOGERIAN
LONG TERM...JP
AVIATION...DUSTY
Hazardous weather outlook, Mar 2, 4:44 PM EST, 3 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
444 PM EST SUN MAR 2 2014

KYZ044-050>052-040045-
FLEMING-MONTGOMERY-BATH-ROWAN-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD
444 PM EST SUN MAR 2 2014

...WINTER STORM WARNING IN EFFECT UNTIL 1 PM EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

A WINTER STORM SYSTEM WILL AFFECT THE REGION. EXPECT SIGNIFICANT
ACCUMULATIONS OF SNOW...SLEET...AND ICE.

PLEASE SEE THE LATEST WINTER STORM WARNING PRODUCT FOR FURTHER
DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PRECIPITATION IS EXPECTED TO CONTINUE MONDAY...BUT WITH TEMPERATURES
WELL BELOW FREEZING BY THIS POINT...ALL PRECIPITATION SHOULD FALL AS
SNOW. SNOW WILL TAPER OFF TO FLURRIES BY THE AFTERNOON.

WIND CHILL VALUES WILL BE AS LOW AS 5 BELOW ZERO TO 5 ABOVE ZERO
MONDAY INTO MONDAY NIGHT.

SNOW IS ALSO POSSIBLE THURSDAY NIGHT...AND FRIDAY NIGHT INTO EARLY
ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT ICE AND SNOW ACCUMULATIONS.

KYZ058>060-104-106-108-040045-
ESTILL-POWELL-MENIFEE-ELLIOTT-MORGAN-WOLFE-
INCLUDING THE CITIES OF...IRVINE...STANTON...FRENCHBURG...
SANDY HOOK...WEST LIBERTY...CAMPTON
444 PM EST SUN MAR 2 2014

...WINTER STORM WARNING IN EFFECT UNTIL 4 PM EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

A WINTER STORM SYSTEM WILL AFFECT THE REGION. EXPECT SIGNIFICANT
ACCUMULATIONS OF SNOW...SLEET...AND ICE.

PLEASE SEE THE LATEST WINTER STORM WARNING PRODUCT FOR FURTHER
DETAILS.

ADDITIONALLY...CREEKS AND STREAMS WILL BE RUNNING FULL...AND MINOR
FLOODING OF LOW LYING AREAS WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PRECIPITATION IS EXPECTED TO CONTINUE MONDAY...BUT WITH TEMPERATURES
WELL BELOW FREEZING BY THIS POINT...ALL PRECIPITATION SHOULD FALL AS
SNOW. SNOW WILL TAPER OFF TO FLURRIES BY THE AFTERNOON.

WIND CHILL VALUES WILL BE AS LOW AS 5 BELOW ZERO TO 5 ABOVE ZERO
MONDAY INTO MONDAY NIGHT.

SNOW IS ALSO POSSIBLE THURSDAY NIGHT...AND FRIDAY NIGHT INTO EARLY
ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT ICE AND SNOW ACCUMULATIONS.

KYZ068-069-107-109-111-112-114-040045-
ROCKCASTLE-JACKSON-JOHNSON-MAGOFFIN-LEE-BREATHITT-OWSLEY-
INCLUDING THE CITIES OF...MOUNT VERNON...MCKEE...PAINTSVILLE...
SALYERSVILLE...BEATTYVILLE...JACKSON...BOONEVILLE
444 PM EST SUN MAR 2 2014

...WINTER STORM WARNING IN EFFECT FROM 8 PM THIS EVENING TO 4 PM EST
MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

A WINTER STORM SYSTEM WILL AFFECT THE REGION. EXPECT SIGNIFICANT
ACCUMULATIONS OF SNOW...SLEET...AND ICE.

PLEASE SEE THE LATEST WINTER STORM WARNING PRODUCT FOR FURTHER
DETAILS.

ADDITIONALLY...CREEKS AND STREAMS WILL BE RUNNING FULL...AND MINOR
FLOODING OF LOW LYING AREAS WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PRECIPITATION IS EXPECTED TO CONTINUE MONDAY...BUT WITH TEMPERATURES
WELL BELOW FREEZING BY THIS POINT...ALL PRECIPITATION SHOULD FALL AS
SNOW. SNOW WILL TAPER OFF TO FLURRIES BY THE MONDAY EVENING.

SNOW IS ALSO POSSIBLE THURSDAY NIGHT INTO EARLY ON FRIDAY...AND
FRIDAY NIGHT INTO EARLY ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT ICE AND SNOW ACCUMULATIONS.

KYZ079-080-083-110-113-115>117-119-120-040045-
PULASKI-LAUREL-WAYNE-FLOYD-KNOTT-PERRY-CLAY-LESLIE-MARTIN-PIKE-
INCLUDING THE CITIES OF...SOMERSET...LONDON...MONTICELLO...
PRESTONSBURG...HINDMAN...HAZARD...MANCHESTER...HYDEN...INEZ...
PIKEVILLE
444 PM EST SUN MAR 2 2014

...WINTER STORM WARNING IN EFFECT FROM 10 PM THIS EVENING TO 7 PM
EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

A WINTER STORM SYSTEM WILL AFFECT THE REGION. EXPECT SIGNIFICANT
ACCUMULATIONS OF SNOW...SLEET...AND ICE.

PLEASE SEE THE LATEST WINTER STORM WARNING PRODUCT FOR FURTHER
DETAILS.

ADDITIONALLY...CREEKS AND STREAMS WILL BE RUNNING FULL...AND MINOR
FLOODING OF LOW LYING AREAS WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PRECIPITATION IS EXPECTED TO CONTINUE MONDAY...BUT WITH TEMPERATURES
NEAR OR BELOW FREEZING BY THIS POINT...ALL PRECIPITATION SHOULD FALL
AS SNOW. SNOW WILL TAPER OFF TO FLURRIES BY THE MONDAY EVENING.

SNOW IS ALSO POSSIBLE THURSDAY NIGHT INTO EARLY ON FRIDAY...AND
FRIDAY NIGHT INTO EARLY ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT ICE AND SNOW ACCUMULATIONS.

KYZ084>088-118-040045-
MCCREARY-WHITLEY-KNOX-BELL-HARLAN-LETCHER-
INCLUDING THE CITIES OF...WHITLEY CITY...CORBIN...WILLIAMSBURG...
BARBOURVILLE...MIDDLESBORO...PINEVILLE...HARLAN...WHITESBURG
444 PM EST SUN MAR 2 2014

...WINTER STORM WARNING IN EFFECT FROM 1 AM TO 7 PM EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

A WINTER STORM SYSTEM WILL AFFECT THE REGION. EXPECT SIGNIFICANT
ACCUMULATIONS OF ICE...SNOW...AND SLEET.

PLEASE SEE THE LATEST WINTER STORM WARNING PRODUCT FOR FURTHER
DETAILS.

ADDITIONALLY...CREEKS AND STREAMS WILL BE RUNNING FULL...AND MINOR
FLOODING OF LOW LYING AREAS WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PRECIPITATION IS EXPECTED TO CONTINUE MONDAY...BUT WITH TEMPERATURES
WELL NEAR OR BELOW FREEZING BY THIS POINT...ALL PRECIPITATION SHOULD
FALL AS SNOW. SNOW WILL TAPER OFF TO FLURRIES BY THE MONDAY EVENING.

SNOW IS ALSO POSSIBLE THURSDAY NIGHT INTO EARLY ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT ICE AND SNOW ACCUMULATIONS.

JMW/GEOGERIAN/JP

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 2, 10:31 PM ESTAreal Flood AdvisoryJKLBell, Clay, Harlan, Knox, Laurel, Leslie and 5 more10 hr
Mar 3, 12:30 AM ESTAreal Flood AdvisoryJKLBreathitt, Jackson, Lee, Owsley, Rockcastle8 hr
Mar 3, 12:44 AM ESTAreal Flood AdvisoryJKLFloyd, Knott, Letcher, Martin, Pike8 hr
Mar 3, 9:34 AM ESTRiver Flood AdvisoryJKLLee57 hr
Mar 3, 9:34 AM ESTRiver Flood AdvisoryJKLEstill69 hr

Nearby

Flood Watches in Kentucky, 2014Every flood watch in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.